montelukast and zafirlukast


I'm new to these boards and just wondering if anyone can offer any experiences of montelukast or zafirlukast.

I have just been prescribed montelukast and whilst it has helped the breathing, it is having a few side effects. The GP has said that there is also zafirlukast out there which is the same family but which might suit better.

Has anyone swapped from montelukast to zafirlukast and found it better or worse? Or has anyone found a way of minimising the montelukast side effects?

Many thanks

7 Replies

  • As a start, if you do a search for ""montelukast"" in the message board search box (that's the one on the left BELOW the ""Talking points"" box, rather than the one underneath the Asthma UK logo at the top of the page) you'll find a load of useful information.

  • Hi there dolphin,

    I switched from monte to zaffy a few years ago, and haven;t had any side effects with it, however I don't think I had side effects on monte, it just didn't help!

    What side effects are you getting?


  • Hi,

    The main problems with the monteleukast is that it doesn't quite last the full 24 hours and it also upset my sleep alot. I've just swapped to taking it in the morning and fingers crossed its helping the sleep - I'm now just more aware of the tummy ache! Hence, considering swapping to zafirlukast.

    Many thanks in advance for all help.

  • Personally I take montelukast, and I've never had any side effects - I know I'm lucky in that respect. I found it very good for exercise-induced asthma and from a slightly rhinitic point of view.

    Professionally, a patient I have managed in the past was having trouble with side effects on monte similar to you, although it helped her asthma marvellously - after switching her to zafir she was much better. Hope the switch, if you do switch, does the same for you.


  • Hi

    I have now been on montelukast since November. I did suffer from difficulties with sleeping so my consultant (who's brilliant) suggested switching to taking it in the morning - which has worked. She (the consultant) also told me when I started taking montelukast that it would only be after taking the tablet for over four months that I could be sure of there be no detrimental side effects.

    Good luck


  • Hi,

    I was on montelukast but had some really bad side effects with weird dreams and not sleeping etc and am now on zafirlukast. Have only been on it for 2 months or so and haven't seen any improvement yet but can't say i've had any side effects.

  • Hi,

    Thanks very much to those of you who have replied. I'm seeing the GP again next week so will have a think about what to do! The dilema is that the montelukast has definitely helped so I'm wary of swapping to something and then having difficulties again. Having said that, fields of yellow have started appearing near me, it's that time of year again and I'm getting tight chested so maybe I do need something else........! Thanks again,

You may also like...